Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 36, NWS Columbia, SC

June 20, 2023Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 20, 2023, 5:42 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2023, 5:42 PM EDT (21:42 UTC)
Expired
Jun 20, 2023, 6:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:07 PM EDTTSTM WND GST 56Augusta Bush Field, GAAGS ASOS REPORTED 48 KNOT (56 MPH) WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS52 KCAE 202142
SVRCAE
GAC245-SCC003-202230-
/O.NEW.KCAE.SV.W.0036.230620T2142Z-230620T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
542 PM EDT Tue Jun 20 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Richmond County in east central Georgia...
  West central Aiken County in central South Carolina...

* Until 630 PM EDT.

* At 542 PM EDT, a severe thunderstorm was located over South
  Augusta, or near Fort Gordon, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  North Augusta, Fort Gordon, Augusta, Hephzibah, Glendale, South
  Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
  Regional Airport, West End Augusta, New Savannah Bluff Lock & Dam
  Park, Glenn Hills, Westover Memorial Park, Westover, Kroc Center,
  Richmond County Recreation Center, Phinizy Swamp Nature Park and
  Medical District Augusta.

This includes the following highways...
 Interstate 520 in Georgia between mile markers 2 and 15.
 Interstate 520 in South Carolina near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3329 8211 3344 8216 3351 8198 3345 8189
      3336 8187 3329 8199
TIME...MOT...LOC 2142Z 248DEG 5KT 3340 8204 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
2 follow-up statements
348 
WWUS52 KCAE 202213
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
613 PM EDT Tue Jun 20 2023

GAC245-SCC003-202230-
/O.CON.KCAE.SV.W.0036.000000T0000Z-230620T2230Z/
Richmond GA-Aiken SC-
613 PM EDT Tue Jun 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EASTERN RICHMOND AND WEST CENTRAL AIKEN COUNTIES...

At 611 PM EDT, a severe thunderstorm was located over Augusta 
Regional Airport, or near Augusta, moving east at 5 mph. Nearby 
automated weather observations from Augusta Bush Field Airport 
observed a peak wind of 48 kts from this storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
North Augusta, Augusta, Hephzibah, Glendale, South Augusta, Midtown,
Summerville, Daniel Field, Augusta Regional Airport, West End
Augusta, New Savannah Bluff Lock & Dam Park, Glenn Hills, Westover,
Kroc Center, Richmond County Recreation Center, Phinizy Swamp Nature
Park, Medical District Augusta, Harrisburg, Kendan Park and May Park.

This includes the following highways...
 Interstate 520 in Georgia between mile markers 3 and 15.
 Interstate 520 in South Carolina near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3329 8206 3344 8212 3351 8198 3345 8189
      3336 8187 3329 8199
TIME...MOT...LOC 2211Z 254DEG 5KT 3339 8195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

CJR
797 
WWUS52 KCAE 202229
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
629 PM EDT Tue Jun 20 2023

GAC245-SCC003-202239-
/O.EXP.KCAE.SV.W.0036.000000T0000Z-230620T2230Z/
Richmond GA-Aiken SC-
629 PM EDT Tue Jun 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHMOND AND WEST
CENTRAL AIKEN COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3329 8206 3344 8212 3351 8198 3345 8189
      3336 8187 3329 8199
TIME...MOT...LOC 2229Z 248DEG 5KT 3340 8192 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
315 PM EDT Tue Jun 20 2023

.SYNOPSIS...
A moist pattern, with above normal rainfall chances and below normal
high temperatures, will continue for several more days with an upper
level low nearly stationary just to our west. Some slightly drier
air may work into the region by the weekend and provide a return to
more typical June weather with scattered mainly afternoon and
evening thunderstorms and near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level and surface lows will remain west of the area
through tonight with multiple short waves rotating through the
forecast area. First batch of showers and thunderstorms
continues to move through the northern Midlands and Pee Dee
while areas which cleared late this morning in the southern
Midlands and CSRA are seeing cumulus develop. Expect showers and
thunderstorms to move into and develop over the CSRA and
southern Midlands over the next couple hours then move northward
through the late afternoon and evening hours. Instability will
remain weak to moderate today and tonight and with the heating
this afternoon expect increasing coverage in showers and
thunderstorms this afternoon. Although the potential for severe
thunderstorms is low there is some mid level dry air so stronger
thunderstorms may be capable of producing some strong and gusty
winds. With pwat values remaining aoa 1.5 inches there is also
potential for locally heavy rainfall and some localized flooding
where the ground is becoming saturated from rains over the past
couple of days. Convection will gradually diminish with loss of
heating this evening however with short waves continuing to
rotate through the region expect chance to likely pops overnight
with mainly showers and a few thunderstorms. High temperatures
today will be limited by the clouds and convection with upper
70s to low 80s at most locations and upper 60s to low 70s
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Closed low still expected to hang out across the Deep South through
Thursday, with embedded vort maxima rotating around it providing
periods of moderate to heavy rainfall. The induced deep south to
southeast flow will keep PWAT values generally between 1.75" and 2",
leading to scattered to numerous showers and thunderstorms. The
severe threat remains low, while there is still concern for locally
heavy rainfall and the potential for flash flooding. River flooding
concerns are looking more likely late this week and through the
upcoming weekend, but rainfall totals across the headwaters in the
upstate will dictate to what extent rivers will rise. WPC's
Excessive Rainfall Outlook maintains a SLGT risk for generally the
western half of our CWA on Wednesday and further across extreme
northwest areas on Thursday. Forecast QPF's Wednesday through
Thursday largely unchanged, with potentially 1.5" to 2.5" across the
area with locally higher amounts.

High temperatures will continue to be limited by cloud cover and
rain, generally in the upper 70s northwest to low 80s southeast
across the region. Diurnal swings will also be impacted, with
overnight lows expected to be in the upper 60s and low 70s each
night with conditions not conducive to radiative cooling.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Upper low looks like it will begin to lift north/northeast Friday
into the weekend. Upper level flow will start to become more
northwesterly which will bring in drier air and begin to reduce our
heavy rain chances. While deterministic guidance seems a little
extreme in terms of bringing in the drier air, ensemble means follow
a similar pattern just to a lesser extent. NBM guidance looked
reasonable with slightly lower PoPs Friday into early next week,
along with temperatures climbing back toward normal, likely due to
some increased sunshine. The low eventually moves into New England,
with the trailing trough axis pushing through the CWA over the
weekend. As such, a more typical summer pattern is expected to
return with mainly diurnally driven showers and thunderstorms.

&&

.AVIATION /19Z TUESDAY THROUGH SATURDAY/...
Periods of restrictions expected through the TAF period.

The upper and surface lows will remain west of the area through
the period keeping a very moist air mass over the region.
Showers and isolated thunderstorms have generally moved north of
the TAF sites with another round of convection developing to
the south and southwest of the terminals. This will result in
increasing coverage of showers and thunderstorms this afternoon
with slightly lower chances overnight. Confidence in timing
remains low attm in regard to terminal impacts so have remained
with TEMPO group over the next several hours with VCSH into the
early morning hours when another round of showers is expected to
move through the area. With the abundant low level moisture
stratus will again develop from the early morning and sunrise
hours into mid morning. Winds through the period will st
southeasterly to easterly at 8 knots or less.

EXTENDED AVIATION OUTLOOK...High confidence continues in
periodic restrictions in showers and thunderstorms each day
through Saturday as low pressure remains stalled over the
region. Early morning fog and stratus also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 20, 3:28 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
328 AM EDT Tue Jun 20 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
328 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A slight risk of excessive rainfall across the northern half of the
forecast area, with a marginal risk of excessive rainfall elsewhere.
Locally heavy rainfall possible with a risk for street flooding and
flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight to marginal risk of excessive rainfall across the forecast
area Wednesday and Thursday, with a marginal risk Friday. Locally
heavy rainfall possible, with a risk for street flooding and
flooding of low lying areas. A Flood Watch may be required. River
flooding may also develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 2:41 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Columbia SC
241 PM EDT Tue Jun 20 2023

GAZ063-064-201915-
McDuffie GA-Columbia GA-
241 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of McDuffie and
southwestern Columbia Counties through 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Thomson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grovetown, Thomson, Harlem, Appling, Thomson-McDuffie County Airport,
Dearing, Liberty Park Community Center, Sweetwater Park, Winfield,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Autney,
Boneville, Columbia County Jail and Carpenter Airport.

This includes Interstate 20 in Georgia between mile markers 167 and
187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 8243 3344 8218 3331 8235 3331 8239
      3334 8244 3334 8250 3336 8253 3335 8255
      3341 8255 3344 8258 3349 8260
TIME...MOT...LOC 1840Z 230DEG 17KT 3336 8245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Jun 20, 4:39 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
439 PM EDT Tue Jun 20 2023

GAZ040-064-065-SCZ018-025-202130-
Richmond GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
439 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northeastern
Columbia, eastern Lincoln, northern Richmond, southwestern Edgefield
and southeastern McCormick Counties through 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverwood, or near Evans, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Evans, Martinez, Clarks Hill Recreation Area, J. Strom
Thurmond Dam, Riverwood, Hamilton Branch State Park, Village Plaza
Shopping Center, Parksville, Modoc, Poverty Hill, Scott's Landing,
Modoc Boat Ramp, Savannah Rapids Park, Colliers, River Island,
Westport, Riverside Park, Evans Medical Center and Stevens Creek
Public Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 198 and 201.
 Interstate 20 in South Carolina near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 8225 3366 8191 3349 8204 3353 8226
TIME...MOT...LOC 2038Z 190DEG 5KT 3359 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Jun 20, 5:14 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Tue Jun 20 2023

GAZ077-202200-
Burke GA-
514 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern Burke
County through 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midville, or 12 miles southeast of Louisville, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midville, Gough, Vidette, Di-Lane Wildlife Management
Area, Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3308 8229 3319 8225 3295 8188 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2113Z 226DEG 11KT 3286 8227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Jun 20, 5:41 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
541 PM EDT Tue Jun 20 2023

SCZ018-025-202230-
McCormick SC-Edgefield SC-
541 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of Edgefield and
northeastern McCormick Counties through 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgefield, or 17 miles north of Belvedere, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edgefield, Trenton, Lick Fork Campground, Strom Thurmond High School,
Cleora, Murphys Estates, Pleasant Lane, Mt Vintage, Northside Fire
Station Main, Edgefield Federal Correction Institution and Murphy
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 8205 3395 8204 3397 8197 3398 8193
      3397 8189 3396 8189 3367 8183 3359 8195
      3363 8204 3399 8214
TIME...MOT...LOC 2140Z 208DEG 9KT 3379 8201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:41 PM EDTSpecial Weather StatementCAEMcDuffie34 min
Jun 20, 4:39 PM EDTSpecial Weather StatementCAEColumbia51 min
Jun 20, 4:58 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond2 hr
Jun 20, 5:14 PM EDTSpecial Weather StatementCAEBurke46 min
Jun 20, 5:31 PM EDTFlash Flood WarningCAEColumbia, Richmond119 min
Jun 20, 6:48 PM EDTSpecial Weather StatementCAERichmond27 min
Jun 20, 11:27 AM EDTAreal Flood AdvisoryCAESumter2 hr
Jun 20, 5:41 PM EDTSpecial Weather StatementCAEEdgefield49 min
Jun 20, 6:02 PM EDTSpecial Weather StatementCAEMcCormick28 min
Jun 20, 7:16 PM EDTSpecial Weather StatementCAEBarnwell44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.